Toprol XL (Metaprolol) Withdrawal

Valve Replacement Forums

Help Support Valve Replacement Forums:

This site may earn a commission from merchant affiliate links, including eBay, Amazon, and others.
I was discharge on Metaprolol as well. I had 2 pills per day and have since been dropped to 1 per day. Early on, I had some anxiousness but that's seemed to calm down. I've always had insomnia and take something to assist with that.

It will be interesting to see just how long my cardiologist keeps me on it. My next appointment is in Sept.
 
pem-

Thanks for posting your experience. I am in almost the same boat you were - left the hospital on the "recovery" 50mg daily dosage. Recovery was going well and then I had a bout of PVCs and some A-Fib. In hindsight I think these were mostly caused by me doing a little too much too early and anxiety/stress. BUt it was enough for the doctor to recommend an increase in my Metoprolol dosage to 100mg a day. Even when he wrote the prescription, we were already talking about getting off the stuff in coming months. So far, the increased dosage has resolved the irregular beats and lowered my HR without much in the way of side effects. We are planning on starting to wean me back to 50mg a day when I have an echo in July. Hope I can repeat your success in eliminating the med.

Good luck. It wouldn't surprise me if you could step down to 50mg again without recurrent issues.

Best
Pem
 
I was discharge on Metaprolol as well. I had 2 pills per day and have since been dropped to 1 per day. Early on, I had some anxiousness but that's seemed to calm down. I've always had insomnia and take something to assist with that.

It will be interesting to see just how long my cardiologist keeps me on it. My next appointment is in Sept.

Sometime physicians take the path of least resistance if there's no contraindication to doing so. If you prefer to wean off you might want to say something at your appointment. Best wishes,
Pem
 
I left the hospital on metoprolol as well. I just got off of it on Monday at six weeks post op. My cardio put me on attenolol instead. I do like it better. I seem to have more energy and think a little clearer. I didn't experience any issues as far as stopping metoprolol.

Gary

That's great. I've heard good things about attenolol. And now again.

Best
Pem
 
Hi. I'm about 9 months post-surgery and doing great. I continue to feel so very grateful to this community on the forum. You have all been a tremendous source of support and continue to be. I try to post any findings that might be relevant to others, and it is in this spirit that I am posting my experiences with Toprol here.

As with many post-AVR surgeries (and probably other heart surgeries), they put my on Toprol (a beta blocker) to reduce the strain on my heart during recovery by lowering my blood pressure and heart rate. A few months following surgery I had a bout of PVCs or PACs, so they increased my dosage from 25mg/day to 50mg/day, which I was told is still a relatively low dosage. In retrospect, I think the PVCs were situational (stress) and I know from past experience they can be episodic, but I think they recommended the increase just to manage the benign symptoms for quality of life. I continued to take the 50mg/day for months. In general, though, I prefer not to take medication that I don't need. So at a certain point I asked my cardiologist if I could wean myself. She suggested a protocol of reducing the Toprol to 25mg/day for two weeks, then to 25mg/every other day for two weeks, and then to none. She said if at each step, I didn't get a recurrence of the PVCs, I could proceed to the next step.

It turns out the PVCs never really increased beyond what I consider normal (a few each day), so I followed the weaning regimen all the way through. As it turns out, Toprol has an anxiolytic effect (anti-anxiety), which I never explicitly noticed while I was taking it. But when I reduced from 50 to 25mg/day, I experienced a few uncomfortable days of anxiety. Then when I reduced again from 25mg/day to every other day, I experienced yet another day or two of anxiety, which passed. The final transition, however, to no Toprol, was the most difficult. It left me with a fairly constant generalized anxiety. I think explored the Internet to discover that many people experience this to such a degree that they are never able to completely wean themselves and remain on Toprol for life. I endured this discomfort for over a month and was almost at the point of resuming toprol (with the cardiologist's consent), but I decided to wait another day or two to explore alternatives, and during that time period the discomfort finally abated. In other words, I'm off Toprol, I no longer feel anxious, and any bounce-back effect seems to have subsided.

My main reason for posting this is to give hope to anyone else who is trying to wean off Toprol and has a similar experience. At least in my case, with enough patience to endure the emotional discomfort, I am finally back to normal. I will also mention that reducing caffeine intake (which was higher while on Toprol) seems to have helped as well.

Toprol seems to be a very effective drug for its intended use, but anyone considering taking it should know about the possibility of withdrawal effects. As always, caveat emptor.

I suppose drugs like Toprol and their withdrawal or "bounce-back" effects vary from person to person, but I hope this can be useful to others and wonder if anyone else has had similar experiences.

My very best,
pem
Thank you for sharing this. I am currently weaning myself off Metoprolol--from 50 mg to 25 mg and now on day two of 0 mg. I can tell that my anxiety is higher than it has been, and I'm more conscious of my heartbeat, but I'm going to stick with the program in hopes that I can completely wean.
 
Thank you for sharing this. I am currently weaning myself off Metoprolol

I know when I had my surg back in 1997, they had to put me on a morphine drip that I could control (within reason). Long story as to why I was on that, but I had a pneumothorax and they had to insert a vacuum tube to reinflate the lung. That tube would rub up against my lungs or something each time I would inhale and I was in horrible pain from that. Anyhow, after 10 days or so, I finally was able to be discharged. They had switched to an oral drug to try and wean me off the morphine, but it was horrible. I have had an aversion to pain meds ever since.

I sympathize with anyone having to go through that.
 
Yes. I raised the idea, and my cardiologist supported it. I'm following his recs for weaning, though I am adding an additional step (1-2 weeks of 25 mg every other day).

When I was last on metoprolol I found I could not function in any way at all on 25mg daily (have gone into details on this in some other threads). After about 2 weeks of metopro-hell my cardiologist at the time finally understood that that drug was what was literally destroying my life so had me cut down to 12.5 mg daily. That returned me to about 90% of my "normal" self but I still had some issues. I then weaned off 12.5mg slowly by taking it every other day or something like that. It's possible you might wean off it better if you cut the pills in half (12.5mg) daily for a couple weeks then go to every other day on that (obviously discuss it with your cardiologist first) b4 stopping it altogether.
 

Latest posts

Back
Top